Harvard Mental Health Letter

Ask the doctor: Do antidepressants cause cataracts?

Q. Is it true that some antidepressants might cause cataracts?

A. One large observational study in Canada — the first of its type — suggested that patients using selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs) were more at risk of developing cataracts than people who were not taking these drugs. It may be helpful to keep in mind that this was just one study using retrospective data, and it does not prove cause and effect. For several reasons, I'm advising my patients to continue getting the eye exams their ophthalmologists recommend, but not to get too alarmed by this study's results.

First of all, cataracts are common, developing in about half of all people ages 65 to 74, and in about 70% of those 75 and older. As people age, the normally clear lens in the eye becomes cloudy, thicker, and less resilient. Eye injuries, family history, and health problems such as diabetes can also increase risk of cataracts. Certain medications — among them the older antidepressants, particularly amitriptyline (Elavil) — may contribute to cataracts.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »